NRAS

Sulphasalazine and Tummy problems !

Hi, i was wondering if anyone else suffered with their stomach while taking this ? For the last 2 months of taking it my stomach has been really bloated and sore and last week i ended up in hospital with shortness of breath and pains in my stomach, it hurts to breath in and i have no appetite ! I am taking co-dydramol too. Have had lots of tests and am waiting for a scan but the doctor does not know whats causing the pain.

Thanks Karen x

12 Replies
oldestnewest

Hi Karen. I took Sulphasalazine several months ago and had to switch back to MTX because it gave me such heartburn I actually ended up going to the ER thinking I was having a heart attack. I've heard other people having gastro difficulties with the sulpha meds as well. Good luck to you.

1 like
Reply

Hi girls, I have been taking Sulfasalazine tablets plus methotrexate tablets for the past 30 years.

I had stomach ulcers in my 20’s and it seems common here to prescribe nexium or ranitidine to protect the tummy.

There is something about RA and tummy problems that seem to go together. Hope this helps

Reply

Karen i'm on sulphasalazine,been on it a long while,i had more trouble with diclofenic,that drug put me in hospital with diverticulitis, which was not nice. I'm on mxt and sulpha,together. I can't tell you if the drug is causing you problems as i've more than one problem. Hope you get some help soon. sylvia.x

1 like
Reply

Hi, thank you both for the messages, it's hard to know if it's the Sulphasalazine or the co-dydramol, had a terrible night last night because of the pain and can't sleep, just got letter for scan its on the 28th so hopefully will find out then !

Karen x

1 like
Reply

I was prescribed co-dydramol by the GP but only managed it for a couple of days as it made me very drowsy. I'm also taking MTX and Sulphasalazine but haven't had any problems with heartburn, but I'm also taking Omeprazole which was prescribed when first taking anti-inflamatories. I have a history of an irritated stomach lining so was given omeprazole early on for this reason. Mind you it's a blessing in disguise as can now eat spicy mexican food for the first time in 15 years, previously the peppers would have caused me to double up in agony with a stomach almost on fire ....

1 like
Reply

Hi Kaz1

Yes i did have tummy problems... i was 17 (about 12 yrs ago) and i took it for 6 months and it ended up damaging my pancreas (i ended up with quite a few boughts of panceatitis ) which was very nasty, it was also suspected to be the culpret that gave me gaul stones (had to have gaul bladder out), obviously it is different for eveyone and i have heard some good success stories about it working but unfortunately it just caused me more problems ;-(

Hope your tummy gets well soon ;-)

Ella

Reply

Hi Kaz

I too had lots of gastric problems on sulfa - i just vomited constantly so i had to stop them quite quickly .I;ve never had any gastric problems with injected mtx though

Hope you get some answers soon

Julie xx

Reply

The year I was on sulfa, I was so sick; I got bronchitis twice & pneumonia twice, then I just felt really bad & ended up in the hospital for 10 days where they said I had NO white blood cells. I can never have anything with sulfa again.

Make sure to have all your labs done & be healthy-eat right & exercise & rest.

Good luck to you, Kaz1.

Reply

Hi, thank you for your messages, took Omeprazol for the last 2 day's and feel a bit better today ! Am thinking that the Sulph must be causing the problem, will see how i go with the scan and then will call my consultant as i am not due to see him till Jan.

Hope you are all well today ?

Karen x

1 like
Reply

Hi, I am new to this media but after having severe tummy problems, that also hurt my heart, I goggle searched & found this conversation. I have been on sulphasalazine for 6 weeks & omeprazol for over a year. I have also had bleeding bells. Have regular contact with my doctor & specialists. Get bloods & any other tests that are recommended. Thank you for your post, it has given me some clarity.

Hope your scan was okay.

Love Tee X

1 like
Reply

My rheumatologist advises Probiotics daily to help the stomach. I can’t remember exactly what he said about the link between RA and Tummy, and of course heart problems

Reply

Has your dr checked your blood test for Heliobacter in your tummy. Also here in Australia we take Nexium or Ranitidine daily to protect tummy.

Some medications are definitely not weight neutral no matter what drug manufacturers say

Reply

You may also like...